Is it safe to take over the counter pain medication if I drink everyday?
Is it okay to take something like Tylenol everyday if I also drink everyday. I?m not an alcoholic, I just like to drink after work, but I get headaches and take aspirin to make them go away. I?m male and in my late twenties.
You always need to be careful when you take over the counter pain medications, as they do have some side effects and are not totally benign. Tylenol (acetaminophen) is a medication which, when combined with alcohol, can cause damage to the liver. You should generally not take large or prolonged doses of Tylenol if you are drinking regularly, as this combination could put you at risk. Furthermore, medications like aspirin, ibuprofen, and naprosyn all can be irritating to the lining of the stomach, predisposing to conditions like gastritis and stomach ulcers. Alcohol also is irritating to the lining of the stomach, so the combination of aspirin and alcohol could put you at higher risk of these problems. It would be best to moderate your alcohol consumption and avoid taking alcohol with other medications. You may also want to see your doctor about why you are having such frequent headaches. Alcohol alone, when consumed in excess, can predispose to headaches and cutting back may help. However, there are many other causes of headache, including tension, and your primary care doctor will help you sort out what is going on and come up with a more safe plan for alleviating your headache pain.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.